I was impressed by a sister’s love this week. Early this week the palliative care team got a consult for a 45 y/o male with a history of lung cancer who told his family that no matter what, he wanted to be comfortable and die at home when the time came. As he began to decline, and treatment options were exhausted, his oncologist referred him to a hospice (that should be closed down) as they had discussed this on several occasions. As his pain worsened and his mental faculties declined they put an IV in his arm and taught the sister to push IV hydromorphone. As his pain worsened they kept telling her to give it more often to the point that she was staying up all day and night pushing IV hydromorphone and Roxanol under the tongue every hour. As she described this I could see the pain in her eyes. I had to fight back the tears in my eyes as I thought about the amazing love she was showing toward her brother. I asked how she was able to sleep and still give the medication so often. She stated she would sleep in bed with him waking up every hour to give Roxanol or Roxanol and IV hydromorphone. The sister did this to honor his wish of dying at home and comfortably. I usually don’t apologize for things that are out of my control but I apologized for hospice in general as I told her that this is not how care on hospice should go. The situation worsened when, on the morning of admission to the hospital, the patient woke up in an angered rage. He was yelling about how he wasn’t comfortable, how he was short of breath and he even BIT his sister. They finally called 911 and the ambulance brought him to our hospital. Luckily the admitting doctor knows and believes in palliative care and called me directly to help this unfortunate patient. The patient was started on a continuos infusion of hydromorphone and I started the patient on Lorazepam. When I saw him the first day he was sedated and calm from whatever meds he got in the ED. After hearing the heartbreaking story from the sister I promised her I would make sure he passed peacefully and comfortably. I was thinking to myself “I have to make him comfortable for him and his family.” Unfortunately the meds wore off that night and he became agitated again! The dose of Lorazepam didn’t calm him even after increasing the dose. I knew this was most likely terminal agitation/delirium and the only way to make him more comfortable was to use a stronger medication. I gave him a loading dose of phenobarb and started an every 6 hour routine dose. He was finally peaceful and comfortable on this regimen and he passed away 4 days later without any distress. The family felt relief and appreciation for what our team was able to do for the patient and for them. I tried to reassure that sister that even though he wanted to die at home, sometimes certain circumstances prevent things going exactly as we planned. She was so relieved that he was no longer suffering that she no longer felt bad about him not dying at home. As I gave her my condolences and walked away my eyes welled up with tears. This sister touched me from the first day I met her because I just saw the pain in her eyes, voice, physical being and she looked defeated. I started this blog to write this story and decided to write in a blog about other stories that touch my life. Anyway, thanks for reading.